Advertisement

‘Bad batch’ of drugs suspected in overdose spike in Peterborough, Ont. area

Peterborough Public Health advises individuals to carry a Naloxone kit if using drugs. A new drug poisoning alert was issued on Oct. 19 due to concerns of a suspected tainted drug supply in the area. Global News

A recent spike in suspected drug overdoses prompted Peterborough Public Health to issue another drug poisoning alert on Wednesday.

The health unit did not disclose the number of drug poisoning incidents but said an “increase” is likely attributed to reports this week of a “bad batch” of drugs circulating within Peterborough and Peterborough County.

Read more: ‘Moving Beyond Addiction’ pilot project officially launches to serve hundreds in Peterborough

Read next: Canada’s ‘Mighty Mouse’ treasures rare medal

“This is suspected to be the result of an opiate product with an increased level of toxicity,” the health unit stated late Wednesday afternoon. “These reports have prompted Peterborough Public Health to issue a public warning in the hopes of preventing further harms to the community.”

Wednesday’s alert is the second issued this month following one issued on Oct. 3. 
The health unit is reminding the public that street drugs may be cut or mixed with toxic substances.

Story continues below advertisement

“Beware that using even a small amount of drug can be fatal,” the health unit stated.

According to the health unit’s opioid harms portal, there were six suspected fatal drug poisonings in September and 38 for the year. Also in September there were 35 reported visits to Peterborough Regional Health Centre’s emergency department for opioid overdoses.

The portal reports from October 2021 to Sept. 30, there have been 574 emergency department visits for drug poisonings.

The health unit advises anyone who uses drugs, or knows someone who does, to take the follow precautions:

  • Don’t use drugs alone — visit the Consumption Treatment Services site at 220 Simcoe St. (open 9:30 a.m. to 8 p.m. daily)
  • Test a small amount of drug before you use
  • Avoid mixing drugs
  • If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend
  • Ensure that emergency services can be contacted in the event of an overdose
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites. To find out how to access naloxone visit peterboroughpublichealth.ca and search for “opioids” or find its Accessing Naloxone pdf here.
  • Use the health unit’s Drug Reporting Tool to anonymously report overdose incidents and harms in the community.
Advertisement

Sponsored content